Alert archive / Oregon / High Surf Advisories in 2016
High Surf Advisory 2, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 11, 2016, 6:02 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 11, 2016, 10:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2016, 6:02 AM PST (14:02 UTC)
- In effect from
- Jan 11, 2016, 10:00 AM PST
- Expired
- Jan 11, 2016, 9:06 PM PST
- In force
- 11 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 2.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WHUS46 KMFR 111402 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 602 AM PST MON JAN 11 2016 ORZ021-022-112215- /O.NEW.KMFR.SU.Y.0002.160111T1800Z-160112T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 602 AM PST MON JAN 11 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING. * WAVES AND SURF...WEST SWELL OF 16 TO 18 FEET AT A DOMINANT PERIOD OF 18 SECONDS WILL PRODUCE BREAKER HEIGHTS AROUND 22 FEET IN THE SURF ZONE ALONG THE COAST. * TIMING...THE SURF WILL BUILD THIS MORNING...THEN LIKELY PEAK EARLY THIS AFTERNOON BEFORE SUBSIDING THIS EVENING. * IMPACTS...WAVES OF THIS MAGNITUDE ARE VERY POWERFUL. THEY CAN EASILY WASH PEOPLE...STUMPS...LOGS...AND VEHICLES OFF OF BEACHES AND JETTIES. STAY A SAFE DISTANCE FROM THE OCEAN. EXPECT LARGE WAVE RUN-UPS...AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FB
2 follow-up statements
945 WHUS46 KMFR 112157 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 157 PM PST MON JAN 11 2016 ORZ021-022-120600- /O.CON.KMFR.SU.Y.0002.000000T0000Z-160112T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 157 PM PST MON JAN 11 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND SURF...WEST SWELL OF 14 TO 16 FEET AT A DOMINANT PERIOD OF 17 SECONDS WILL PRODUCE BREAKER HEIGHTS AROUND 21 FEET IN THE SURF ZONE ALONG THE COAST. ADDITIONAL HIGH SURF CONDITIONS WITH BREAKERS NEAR 20 FEET ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. * TIMING...THE SURF WILL PEAK THIS AFTERNOON BEFORE SUBSIDING THIS EVENING. * IMPACTS...WAVES OF THIS MAGNITUDE ARE VERY POWERFUL. THEY CAN EASILY WASH PEOPLE...STUMPS...LOGS...AND VEHICLES OFF OF BEACHES AND JETTIES. STAY A SAFE DISTANCE FROM THE OCEAN. EXPECT LARGE WAVE RUN-UPS...AND NEVER TURN YOUR BACK TO THE OCEAN. * AREAS AFFECTED...ALL COASTAL AREAS WILL BE IMPACTED BY HIGH SURF THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ CC
656 WHUS46 KMFR 120506 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 906 PM PST MON JAN 11 2016 ...HIGH SURF EXPECTED AGAIN TUESDAY EVENING AND NIGHT... .SWELL DRIVEN HIGH SURF WILL CONTINUE TO DIMINISH TONIGHT. HOWEVER, ANOTHER STRONG FRONTAL SYSTEM WILL BRING POWERFUL WAVES TO THE AREA TUESDAY EVENING AND NIGHT. THIS WILL GENERATE HIGH SURF ON ALL AREA BEACHES, BUT ESPECIALLY ON THE SOUTH FACING BEACHES. ORZ021-022-121200- /O.CAN.KMFR.SU.Y.0002.000000T0000Z-160112T0600Z/ /O.NEW.KMFR.SU.W.0001.160113T0000Z-160113T1200Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 906 PM PST MON JAN 11 2016 ...HIGH SURF WARNING IN EFFECT FROM 4 PM TUESDAY TO 4 AM PST WEDNESDAY FOR SOUTH FACING BEACHES... ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 AM PST WEDNESDAY FOR ALL NON SOUTH FACING BEACHES... ...HIGH SURF ADVISORY FOR THIS EVENING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF WARNING AND A HIGH SURF ADVISORY...BOTH OF WHICH ARE IN EFFECT FROM 4 PM TUESDAY TO 4 AM PST WEDNESDAY. THE HIGH SURF ADVISORY FOR THIS EVENING HAS BEEN CANCELLED. * WAVES AND SURF...COMBINED SEAS OF AROUND 20 FEET WILL PRODUCE BREAKING WAVES OF 25 TO 30 FEET IN THE SURF ZONE. * TIMING...SURF WILL CONTINUE TO DIMINISH THIS EVENING. HOWEVER, WINDS AND SWELL ASSOCIATED WITH A STRONG FRONTAL SYSTEM WILL CAUSE COMBINED SEAS AND ASSOCIATED SURF TO INCREASE TUESDAY EVENING AND NIGHT. * IMPACTS...WAVES OF THIS MAGNITUDE ARE VERY POWERFUL. THEY CAN EASILY WASH PEOPLE...STUMPS...LOGS...AND VEHICLES OFF OF BEACHES AND JETTIES. STAY A SAFE DISTANCE FROM THE OCEAN. EXPECT LARGE WAVE RUN-UPS...AND NEVER TURN YOUR BACK TO THE OCEAN. * LOCATIONS IN THE HIGH SURF WARNING: ALL SOUTH FACING BEACHES INCLUDING PORT ORFORD AND BROOKINGS. * LOCATIONS IN THE HIGH SURF ADVISORY: ALL OTHER COASTAL LOCATIONS. * AREAS AFFECTED...ALL COASTAL AREAS WILL BE IMPACTED BY HIGH SURF TUESDAY EVENING AND NIGHT, HOWEVER, THE WORST CONDITIONS WILL OCCUR ON SOUTH FACING BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ WRIGHT
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 11, 4:21 AM PST, 1 hour 41 minutes earlier.
Area forecast discussion, Jan 11, 4:21 AM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
421 AM PST MON JAN 11 2016
.DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY...AN INTERESTING WEEK IS IN
STORE FOR OUR AREA, WITH A RETURN TO A WET AND WINDY PATTERN
BEGINNING WITH A WEAK SYSTEM TODAY, FOLLOWED BY A MUCH STRONGER
SYSTEM TUESDAY AND WEDNESDAY. THE MAJOR FOCUS OF EFFORTS THIS
SHIFT WAS CONCENTRATED ON NARROWING DOWN THE BIGGEST WIND THREATS
AND ADJUSTING PRECIPITATION AMOUNTS. MORE DETAILS ON THESE
PARAMETERS LATER.
FIRST, WE MUST DEAL WITH THE WEAKER SYSTEM TODAY. CURRENTLY, AN
UPPER LEVEL RIDGE RESIDES ALONG THE WEST COAST, BUT A TROUGH OVER
THE FAR EASTERN PACIFIC IS ATTEMPTING TO PUSH ITS WAY INTO THE
COAST. THE RIDGE IS RESILIENT, AND WILL ONLY GIVE IN EASTWARD
SLIGHTLY, DEFLECTING THE INTRUDING TROUGH NORTHWARD AND WEAKENING
IT CONSIDERABLY. PRECIPITATION HAS ALREADY STARTED MOVING IN ALONG
THE COAST AND INTO THE COASTAL RANGE, BUT WITH THE FRONT
WEAKENING, MUCH OF THIS MOISTURE WILL BE HARD PRESSED TO MAKE IT
ANY FARTHER EAST THAN THE CASCADES. TOTAL RAINFALL AMOUNTS WILL BE
LIGHT, WITH SNOW LEVELS HOVERING BETWEEN ROUGHLY 5000 TO 6000
FEET. DESPITE THE WAVE EXITING TO THE NORTHEAST, AND WEAK ANTI-
CYCLONIC FLOW ALOFT, SOUTHWEST ONSHORE FLOW WILL CONTINUE TO PUSH
MOISTURE INTO THE AREA, AND THIS WILL KEEP SOME LIGHT SHOWERS AND
CLOUDS IN THE AREA THROUGH MONDAY NIGHT.
THE MAIN EVENT IS EXPECTED TO BEGIN TUESDAY, AS THE LARGE SCALE
TROUGH THAT HAS LURKED OVER THE PACIFIC FOR SEVERAL DAYS FINALLY
MAKES ITS RUN FOR THE COAST. PRECIPITATION WILL START AT THE COAST
AND IN THE COASTAL RANGE TUESDAY MORNING, THEN SPREAD EAST THROUGH
THE AFTERNOON. WINDS WILL BE A PRIMARY CONCERN, WITH BOTH THE GFS
AND ECMWF PRODUCING A DEEPENING SURFACE LOW JUST OFFSHORE OF
SOUTHERN OREGON. WHILE THE MODELS DO DISAGREE ON THE PLACEMENT AND
DEPTH OF THE LOW, THE LATEST RUNS DO AGREE IN THE EXISTENCE OF THE
FEATURE, AND THIS IS ENOUGH TO WARRANT PLACING STRONG WINDS ALONG
THE COAST. WITH THIS IN MIND, HAVE ISSUED A HIGH WIND WATCH FOR
THE CURRY AND COOS COUNTY COASTLINES. HAVE ALSO ISSUED A HIGH WIND
WATCH FOR THE SHASTA VALLEY AND THE EAST SIDE, AS MODEL 700 MB
WINDS AHEAD OF THE FRONT APPROACH 65 KT, AND THESE SHOULD
TRANSLATE DOWN TO THE SURFACE AS FREQUENT GUSTS, ESPECIALLY IN THE
SHASTA VALLEY WHERE THE WINDS ARE CHANNELED BETWEEN MT SHASTA AND
THE TRINITY ALPS. WHILE OTHER AREAS, SUCH AS THE ROGUE VALLEY,
SHOULD ALSO SEE GUSTY WINDS, CONFIDENCE IN THIS IS TOO LOW TO
ISSUE A WATCH, BUT ADVISORIES WILL MOST LIKELY BE ISSUED DURING
UPCOMING SHIFTS.
THE INCOMING AIR MASS WILL BE WARMER, AS THE SOURCE AIR MASS IS
ORIGINATING FURTHER SOUTH THAN THE STORMS WE SAW BACK IN DECEMBER.
THIS WILL KEEP SNOW LEVELS AT OR ABOVE 6000 FEET FOR MUCH OF THE
STORM, ONLY DROPPING TO BELOW 5000 FEET ONCE THE COLD FRONT PASSES
TUESDAY NIGHT INTO WEDNESDAY MORNING. SNOW AMOUNTS MAY BE HEAVY
FOR THE HIGHER PEAKS AND RIDGES IN NORTHERN CALIFORNIA AND ALONG
PORTIONS OF THE CASCADES, BUT ANY SNOW THAT DOES MAKE IT TO PASS
LEVEL BEHIND THE FRONT SHOULD BE LIGHT.
ONCE THE FRONT PASSES, MODELS ARE DEPICTING A POSSIBLE SECONDARY
LOW FORMING ALONG THE TRIALING END OF THE FRONT, AND THIS COULD
PUSH ONSHORE WEDNESDAY, BRINGING ANOTHER ROUND OF PRECIPITATION
WEDNESDAY AFTERNOON AND EVENING. SHOULD THIS VERIFY, SNOW LEVELS
WOULD DROP TO AROUND 4000 FEET OR SLIGHTLY BELOW, AND THIS WOULD
BRING SNOW TO MANY OF THE HIGHER PASSES. AFTER A BRIEF PERIOD OF
HIGH PRESSURE WEDNESDAY NIGHT, THE NEXT FRONTAL SYSTEM IS EXPECTED
THURSDAY, AND THIS COLDER SYSTEM WOULD BRING SNOW LEVELS DOWN TO
AROUND 3000 FEET OR SO. AS THESE TWO FEATURES ARE RELATIVELY NEW
TO THE MODEL SUITES, CONFIDENCE IS LOW, BUT WE SHOULD GET A BETTER
IDEA OF HOW THINGS WILL EVOLVE OVER THE NEXT FEW FORECAST CYCLES.
-BPN
LONG TERM FROM PREVIOUS DISCUSSION...THURSDAY THROUGH
SUNDAY...MODELS CONTINUE TO SHOW A FAIRLY ACTIVE PATTERN OVER THE
PACNW, ALTERNATING BETWEEN WEAK RIDGING AND SHORTWAVE TROUGHS
MOVING INTO THE AREA. MODEL VARIABILITY FROM RUN TO RUN KEEPS
CONFIDENCE LOW TO MODERATE ON THE DETAILS CONCERNING STRENGTH AND
TIMING FOR EACH OF THESE SYSTEMS DURING THIS PERIOD THOUGH.
ON THURSDAY...MODELS ARE TRENDING LATER AND WEAKER WITH A RIDGE
BUILDING INTO THE AREA AND NOW INDICATE THE RIDGE MAY NOT BUILDING
INTO PLACE UNTIL LATE THURSDAY NIGHT OR EARLY FRIDAY. AHEAD OF THE
RIDGE, A SHORTWAVE TROUGH IS EXPECTED TO MOVE INLAND AND BRING
ANOTHER ROUND OF PRECIPITATION ON THURSDAY AND INTO THURSDAY
EVENING. THE GFS, GEFS AND DGEX FAVOR A MORE SOUTHERLY TRACK WITH
THIS SHORTWAVE BRINGING IT INTO OREGON AND NORTHERN CALIFORNIA
WHILE THE ECMWF BRINGS THE SHORTWAVE INTO NORTHERN OREGON AS IS
SLIGHTLY SLOWER WITH THE TIMING OF THE SHORTWAVE. HAVE INCREASED
POPS FOR THE THURSDAY PERIOD AND MAY NEED TO CONTINUE TO TREND UP
IF ADDITIONAL MODEL RUNS FAVOR A SHORTWAVE PATTERN ON THURSDAY.
HAVE KEPT SNOW LEVELS IN THE 3000 TO 4000 FT RANGE FOR THIS SYSTEM
BASED ON LATEST FORECASTS.
ON FRIDAY, MAY SEE A BRIEF BREAK IN THE ACTIVE PATTERN WITH A RIDGE
BUILDING INTO THE AREA. HOWEVER, MODELS CONTINUE TO INDICATE AN
UPPER TROUGH AND FRONTAL SYSTEM APPROACHING THE AREA LATE FRIDAY.
MODELS RUNS HAVE VARIED QUITE A BIT ON THE TRACK AND TIMING OF THIS
FRONT. OVERALL, EXPECT ANOTHER FRONT TO BRING SOME MODERATE
PRECIPITATION INTO THE AREA BEGINNING LATE FRIDAY INTO SATURDAY.
SNOW LEVELS ARE EXPECTED TO RISE AHEAD OF THIS FRONT TO NEAR 5000
FEET. THE FRONT IS FORECAST TO SHIFT EASTWARD AND THE SHORTWAVE
TROUGH MOVE INLAND LATE SATURDAY AND SATURDAY NIGHT. SOME GUSTY
WINDS ARE ALSO POSSIBLE, ESPECIALLY OVER THE MOUNTAINS AND ALONG THE
COAST WITH FRONT AS MODELS SHOW WINDS INCREASING ALOFT LATE FRIDAY
AND SATURDAY.
ON SUNDAY...ANOTHER BRIEF PERIOD OF RIDGING IS POSSIBLE DURING THE
DAY THEN THE ACTIVE PATTERN CONTINUES WITH ANOTHER FRONTAL SYSTEM
EXPECTED TO NEAR THE COAST SUNDAY NIGHT. THIS FRONT WILL BRING THE
POTENTIAL FOR MODERATE PRECIPITATION AND SOME GUSTY WINDS. /CC
&&
.AVIATION...FOR THE 11/12Z TAF CYCLE...A FRONT WILL BRING LOWERING
CEILINGS AND LIGHT RAIN WITH OCCASIONAL MVFR CONDITIONS TO MUCH OF
THE WEST SIDE THIS MORNING. DOWNSLOPE FLOW WILL LIKELY PREVENT RAIN
MUCH OF THE TIME AT KMFR, WITH LITTLE TO NO PRECIPITATION MAKING IT
ACROSS THE CASCADES TO THE EAST SIDE. WIND SHEARS ARE POSSIBLE AT
KOTH THIS MORNING WITH 45-50 KNOT WINDS AT 2000 FT AGL. /FB
&&
.MARINE...UPDATED 230 AM PST MONDAY 9 JAN 2016...GALES WILL CONTINUE
THROUGH MID MORNING TODAY. SEAS WILL BE QUITE CHAOTIC FROM BOTH WIND
CHOP AND WESTERLY SWELL. CONDITIONS WILL IMPROVE SLIGHTLY TONIGHT. A
STRONG LOW PRESSURE WILL MOVE NORTH ALONG 130 WEST LONGITUDE ON
TUESDAY. STRONG SOUTH WINDS AHEAD OF THIS LOW COULD BRING GALES INTO
THE INNER WATERS TUESDAY AFTERNOON AND EVENING WITH STORM FORCE
GUSTS OVER THE OUTER WATERS. SEAS REMAIN HIGH INTO THURSDAY, BUT
WINDS WILL EASE. A LONG PERIOD WEST SWELL AROUND 19 SECONDS COULD
MOVE INTO THE WATERS NEXT SATURDAY. /FB
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING
FOR ORZ029>031.
GALE WARNING UNTIL 10 AM PST THIS MORNING FOR ORZ021.
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING
FOR ORZ021-022.
WIND ADVISORY UNTIL 7 AM PST THIS MORNING FOR ORZ026.
CA...HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING
FOR CAZ083-085.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
FOR CAZ081.
PACIFIC COASTAL WATERS...STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT FOR
PZZ370-376.
SMALL CRAFT ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
PZZ350-356-370-376.
GALE WARNING UNTIL 10 AM PST THIS MORNING FOR
PZZ350-356-370-376.
BPN/FJB/CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 4:13 AM PST | High Wind Watch | MFR | Coos, Curry, Douglas, Klamath, Lake | 11 hr |
| Jan 11, 3:14 PM PST | High Wind Watch | MFR | Douglas, Jackson, Josephine, Klamath | 13 hr |
| Jan 11, 3:14 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Jackson, Klamath, Lake | 35 hr |
| Jan 11, 3:14 PM PST | Wind Advisory | MFR | Douglas, Jackson, Klamath, Lake | 35 hr |
| Jan 11, 3:22 PM PST | Gale Warning | MFR | 31 hr | |
| Jan 11, 3:22 PM PST | Storm Warning | MFR | 28 hr |
Nearby
High Surf Advisories in Oregon, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.